Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 54, NWS Norman, OK

July 16, 1997Grant County, Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Jul 16, 1997, 8:32 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 8:32 PM CDT (01:32 UTC)
Expired
Jul 16, 1997, 9:00 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Grant County, OK, Kay County, OK

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:35 PM CDTHail 1.75Nardin, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 1997-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 1997-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170133 RRA
TOROKC
OKC071-053-170200-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
832 PM CDT WED JUL 16 1997
 
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  900 PM CDT
FOR THE FOLLOWING LOCATIONS...
 
IN NORTHEAST OKLAHOMA
 
   ...WESTERN KAY COUNTY
 
IN NORTHWEST OKLAHOMA
 
   ...EASTERN GRANT COUNTY
 
AT 830 PM DOPPLER INDICATED A DEVELOPING TORNADO NEAR THE COUNTY LINE
ABOUT 5 MILES EAST OF LAMONT. MOVEMENT TOWARD THE SOUTH SOUTHEAST AT 15
MILES AN HOUR.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILAlBLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:43 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 3:43 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED JUL 16 1997

MCV CONTS TO MOVE SLOWLY EWD ACRS NRN OK THIS AFTN. WILL CONTINUE WITH
POPS FOR NCNTRL AND CNTRL ZONES FOR THIS EVENING BASED ON THIS FTR.
MORE CONVECTION HAS DVLPD OVR THE HIGH PLAINS OF CO. WITH NWLY UPR FLO
PREVAILING WILL OPT TO KEEP LO POPS IN THE NW. NGM/ETA S/W NOW OVER SRN KS
SWD ACRS OK AS UPR STRETCHES EWD INTO THE CNTRL PLAINS. WITH MOIST AMS RMNG
IN PLACE AND HOT TMPS EXPECTED TO CONT CUD SEE SCT TSTMS DVLP WITH THIS
FTR THUS WILL INCLUDE LO POPS FOR THURSDAY AND THURSDAY NIGHT MOST AREAS.
BY FRIDAY THIS FTR IS PROGGED TO CONT SWD INTO SRN OK AND WILL LIMIT POPS
TO SRN PTNS OF THE FA.

FCSTID = 02

OKC   71  95  71  94 /  10  20  20  20
HBR   71  99  71  98 /  10  10  10  20
SPS   71 100  72  99 /  10  10  10  20
GAG   67  98  67  98 /  20  20  20  10
PNC   76  97  76  96 /  20  20  10  10
DUA   72  96  72  95 /  10  10  10  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 16, 7:50 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
750 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    3 N BRAMAN                OK   0.88 INCH HAIL
07/16/97   KAY

JS
Local storm report, Jul 16, 7:51 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
750 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    3 N BRAMAN                OK   0.88 INCH HAIL
07/16/97   KAY

JS
Local storm report, Jul 16, 8:31 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
831 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    NARDIN                    OK   1.75 INCH HAIL COVERING
07/16/97   KAY                            THE GROUND

JS
Local storm report, Jul 16, 8:32 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
831 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    NARDI`N                    OK   1.75 INCH HAIL COVERING
07/16/97   KAY                            THE GROUND

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:30 PM CDTSevere Thunderstorm WarningOUNKay60 min
Jul 16, 7:45 PM CDTFlash Flood WarningOUNKay2 hr
Jul 16, 8:03 PM CDTSevere Thunderstorm WarningOUNGrant42 min
Jul 16, 9:02 PM CDTSevere Thunderstorm WarningOUNKay, Noble28 min
Jul 16, 9:48 PM CDTFlash Flood WarningOUNKay117 min
Jul 17, 3:09 AM CDTFlash Flood WarningOUNKay3 hr
Jul 17, 6:20 AM CDTFlash Flood WarningOUNKay, Noble3 hr
Jul 17, 9:33 AM CDTFlash Flood WarningOUNKay, Noble3 hr

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.